Iowa, 2007

Tornado and Hail in Iowa, March 31, 2007

March 31, 2007 · NWS DVN · 34 events in 13 counties and zones

A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois. These frontal boundaries triggered thunderstorms, and with sufficient low level wind shear, allowed for many to rotate. Most of the thunderstorms produced large hail and damaging wind. However, one storm in particular that crossed over the warm front, produced an EF1 tornado in Delaware county, in northeast Iowa, at about 429 pm CST. The tornado tracked NNE for a total of about 10 miles (part of this track was in Clayton county) and was 200 yards wide, striking eight farmsteads in Delaware county. No one was killed or injured, however 24 cows were killed when a dairy barn collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:20 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Mar 31, 2:20 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT SAT MAR 31 2007

.SYNOPSIS...
A STRONG SPRING STORM SYSTEM WILL BRING ANOTHER ROUND OF RAIN TO THE
REGION TODAY INTO SUNDAY. COLD CANADIAN HIGH PRESSURE IS THEN
EXPECTED SUNDAY NIGHT INTO MONDAY BEFORE YET ANOTHER STORM SYSTEM
AFFECTS THE AREA MONDAY NIGHT INTO TUESDAY. COLD AIR MOVING IN
BEHIND THE SECOND STORM SYSTEM WILL BRING BELOW NORMAL TEMPERATURES
AND POSSIBLY SOME SNOW THE SECOND HALF OF THE WORK WEEK.

&&

.SHORT TERM...TODAY AND TONIGHT...
TO SUM UP THIS SYSTEM...IMPRESSIVE. ALL MODELS SHOW A RAPID DEEPENING
OF THE SFC LOW WITH IT REACHING MAX INTENSITY JUST PRIOR TO SUNSET.
FLOW COMING OFF LAKE MICHIGAN WILL AID IN INCREASING THE OVERALL
BAROCLINICITY OF THE FRONT ACROSS THE SOUTHERN PART OF THE CWFA. AS
THE MAIN ENERGY ARRIVES THIS AFTERNOON/EVENING WIDESPREAD PRECIP
SHOULD BREAK OUT ACROSS THE AREA. DRY SLOT TO REMAIN WEST OF THE CWFA
THROUGH SUNSET AND PROFILES SUGGEST VERY LITTLE IN THE WAY OF DRY AIR
ALOFT. THIS LACK OF DRY AIR COMBINED WITH VERY LITTLE (IF THAT)
INSOLATION SUGGESTS THE SEVERE THREAT TO BE VERY LOW. MAY SEE SOME
SUB-SEVERE HAIL THIS AFTERNOON/EVENING WITH PERHAPS AN ISOLATED
MARGINAL HAIL IF A STORM REALLY GETS GOING.

PRECIP SHOULD REALLY SHUT OFF AFTER MIDNIGHT AS BEST SUPPORT MOVES
AWAY FROM THE REGION. LINGERING SHRA POSSIBLE THROUGH DAWN SUNDAY
WITH THE UPPER LOW SO CLOSE. THERE SHOULD BE ANOTHER LARGE
TEMPERATURE GRADIENT OF 15-20 DEGREES ACROSS THE CWFA AGAIN TODAY.
...08...

.LONGER TERM...SUNDAY THROUGH NEXT FRIDAY...
ANOTHER DYNAMIC SYSTEM LATE MONDAY INTO TUESDAY WITH EXCEPTIONALLY
COLD TEMPERATURES REST OF NEXT WEEK PRODUCING HARD FREEZES AND RISK
OF SOME SNOW...ESPECIALLY MID WEEK AND INTO FOLLOWING WEEKEND.

SUNDAY AND SUNDAY NIGHT...COLD AIR AND WRAPAROUND MOISTURE FROM
DEPARTING SATURDAY SYSTEM TO AFFECT CWFA TIL EVENING HOURS.  HAVE
LOWERED TEMPERATURES ESPECIALLY NORTH OF HIGHWAY 34 NEARER TO UPPER
LOW WHICH STILL COULD BE SEVERAL DEGREES TOO MILD ALONG AND NORTH OF
I-80. GUSTY WEST WINDS OF 15 TO 25 MPH WITH SOME LIGHT SHOWERS TO
MAKE FOR A COOL AND BLUSTERY DAY. ANY PRECIPITATION AMOUNTS TO BE
LIGHT DUE TO DEPTH OF CLOUDS AND LIMITED FORCING. SUNDAY NIGHT...
SKIES TO CLEAR FROM SW TO NE WITH SOME LINGERING LIGHT SHOWERS OR
SPRINKLES FAR NE SECTIONS TIL MID EVENING.  WINDS TO BECOME LIGHT
SUPPORTING FAVORABLE RADIATIVE COOLING CONDITIONS AND HAVE LOWERED
MIN TEMPS A FEW DEGREES MOST LOCATIONS WITH INSPECTION OF BL DECOUPLE
TOOLS SUGGESTING ANOTHER 3 TO 5 DEGREES LOWERING STILL POSSIBLE THAT
COULD RESULT IN SIGNIFICANT FROST AND LOCALIZED FOG NORTH 1/2 OF AREA
BY DAYBREAK MONDAY.  PASS TEMPERATURE ISSUES TO LATER SHIFTS.

MONDAY...MOSTLY SUNNY SKIES AND SOME RETURN FLOW AHEAD OF DIGGING
TROUGH AND ASSOCIATED STRONG BAROCLINIC SYSTEM OUT OF PACIFIC
NORTHWEST...HAVE PUSHED MAX TEMPS UP A FEW MORE DEGREES.  BY LATE PM
EAST-WEST BOUNDARY SETS UP ALONG AND SOUTH OF IOWA/MISSOURI BORDER
ALLOWING FOR SOME LIGHT SHOWER ACTIVITY TO DEVELOP NORTHWEST SECTIONS
ALONG 850/700 BOUNDARY.  THUNDERSTORM POTENTIAL NOT SUGGESTED DUE TO
INITIAL LIMITED MOISTURE ATTM.  LATEST SUITE OF SOLUTIONS CONTINUE TO
SLOW THIS NEXT WAVE WHICH HAVE ALREADY TRIED TO INCORPORATE INTO
FORECAST. THIS MEANS FORCING TO AFFECT MOST OF AREA MONDAY NIGHT INTO
TUESDAY. LIGHT WINDS AND MILD TEMPERATURES TO MAKE FOR A NICE DAY.

MONDAY NIGHT INTO TUESDAY...ALL SOLUTIONS TRENDING SLOWER AND IF
NORMAL MODEL TENDENCIES ARE FOLLOWED...NEXT 24-36 HRS SHOULD SEE
FURTHER SLOWING OF SYSTEM BY ANOTHER 3-6 HOURS AS SYSTEM DEVELOPS.
SFC WAVE TO DEVELOP IN KANSAS LATE MONDAY MOVING ACROSS CWFA TUESDAY
THIS WILL PRODUCE SHOWERS AND STORMS MONDAY NIGHT INTO TUESDAY ALONG
WARM FRONT AND ALSO WITH PASSING COLD FRONT.  KEPT 40 POPS BUT GOOD
FORCING AND OPEN GULF WITH SURFACE DEWPOINTS OF 50-55F AND 850 MB
DEWPOINTS 6+C SUPPORT ANOTHER ROUND OF AT LEAST LIGHT TO MODERATE
RAIN TOTALS AND EVENTUALLY HIGHER POPS. INITIAL LOOK AT SEVERE
THRESHOLD TOOLS SUGGEST SOME SEVERE RISK SUGGESTED DUE TO DRY AIR
ALOFT WITH MAIN THREAT HAIL AS OFTEN IS CASE IN EARLY SPRING. WILL
MENTION THIS IN HAZARDOUS WEATHER OUTLOOK PRODUCT.../CHIHWODVN/.

TUESDAY...AFTER SHOWERS AND STORMS...REGION TO TURN SHARPLY COLDER
AND WINDY BEHIND STRONG COLD FRONT WITH RAPIDLY FALLING TEMPERATURES
WHICH LATER SHIFTS WILL NEED TO ACCOUNT FOR AS KEPT DIURNAL TREND
ATTM. KEPT RAIN/SNOW SHOWERS FAR NORTH OVERNIGHT.  POTENTIAL FOR NEAR
WIND ADVISORY CRITERIA AS COLD AIR MOVES IN TO BE MONITORED NEXT
COUPLE OF DAYS.

WEDNESDAY...ADDED SNOW SHOWERS AS 850 TEMPS TO CRASH INTO -8 TO -12C
OVER AREA ON ALL SOLUTIONS WITH CONVECTIVE TEMPERATURES OF 34F.
LOWERED MAX TEMPS INTO 40 TO 45F AREA BUT INSPECTION OF THERMAL
FIELDS SUGGESTS STILL MOST LOCATIONS NEED LOWERING ANOTHER 2 TO 4
DEGREES. AIR ALOFT SO COLD THAT EVEN WITH EARLY APRIL SUNSHINE ANY
PRECIPITATION TO BE IN FORM OF SNOW...SNOW BALLS OR POSSIBLY SLEET.
CYCLONIC FLOW ALOFT AND UPPER DISTURBANCES WITH LOW LEVEL MOISTURE
AND BL BUOYANCY FROM HEATING SUGGEST POPCORN LIGHT TO MODERATE SNOW
SHOWER ACTIVITY MAINLY NORTH 1/2 TO 2/3.  MOMENTUM TRANSFER TOOLS
SUPPORTS GUSTY WINDS OF 35-40+ MPH ASSOCIATED WITH SNOW SHOWERS.
WEDNESDAY NIGHT...SOME CLEARING TO ALLOW TEMPERATURES TO CRASH INTO
MID TO UPPER 20S WITH SOME INDICATIONS ANOTHER 2 TO 4 DEGREES LOWER
SUPPORTED.  THIS MEANS A HARD FREEZE FOR SEVERAL HOURS.

THURSDAY AND FRIDAY...SIMILAR TO WEDNESDAY WITH DAYTIME SNOW SHOWERS
AND FLURRIES.  MADE NO CHANGES TO FORECAST...WILL SUGGEST LOWERING
TEMPERATURES ROUGHLY A COUPLE OF CATEGORIES...OR ABOUT 5 DEGREES
MOST AREAS AND SHSN AND FLURRIES.  GUSTY WINDS ALSO SUGGESTED DUE TO
STRONG MOMENTUM TRANSFER FROM APRIL SUNSHINE.

LATE THIS FRIDAY INTO THE FOLLOWING WEEKEND.../APRIL 5-8/...AS
DISCUSSED NEARLY WEEK AGO...VERY COLD PERIOD STARTING CIRCA APRIL
4-5 WITH RISK OF SNOW. LONG RANGE TOOLS AND GUIDANCE BLEND SUGGEST
POTENTIAL FOR VERY COLD STORM SYSTEM TO AFFECT AREA WITH SOME SNOW
POSSIBLE.  THIS WILL TAKE ANOTHER 3 TO 5 DAYS TO BETTER ASSESS...BUT
SIGNAL ATTM IS MODERATE TO STRONG PER LOCAL TECHNIQUES AND TOOLS
USED.  THEIR IS THE POTENTIAL FOR HEAVY SNOW WITH THIS SYSTEM WHICH
PAST 4 PLUS DAYS SUGGESTED NEAR/IN FORECAST AREA.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

08/NICHOLS
Hazardous weather outlook, Mar 31, 9:56 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT SAT MAR 31 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1056 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING.  THE GREATEST SEVERE WEATHER
RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND
MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL
BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.  NORTHEAST OF THIS AREA THERE WILL BE A RISK OF
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING
HOURS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD
OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND
WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE
NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS.
THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND
ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS
NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS
THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT
WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT.

IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING
OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION
ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER
AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES
OF THUNDERSTORMS AND SHOWERS.  CURRENT INDICATIONS ARE SOME OF THE
STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK
LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR
FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE
WEATHER FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING.

08/NICHOLS/DLF

In the hours before

Special weather statement, Mar 31, 10:16 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 AM CDT SAT MAR 31 2007

IAZ041-042-052>054-066-ILZ001-002-007-311830-
DELAWARE-DUBUQUE-LINN-JONES-JACKSON-CLINTON-JO DAVIESS-STEPHENSON-
CARROLL-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...CEDAR RAPIDS...
ANAMOSA...MAQUOKETA...CLINTON...GALENA...FREEPORT...MOUNT CARROLL
1116 AM CDT SAT MAR 31 2007

...SCATTERED THUNDERSTORMS DEVELOPING...

SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING OVER EAST CENTRAL
IOWA LATE THIS MORNING. THESE THUNDERSTORMS WILL MOVE QUICKLY
NORTH...PRODUCING ONE HALF INCH HAIL AND BRIEF HEAVY DOWNPOURS.

ONE THE STRONGER STORMS WAS OVER EASTERN JONES COUNTY AND WILL
MOVE NORTH THROUGH THE SCOTCH GROVE...CASCADE AND DYERSVILLE AREAS
BY 1200 PM.
Special weather statement, Mar 31, 12:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT SAT MAR 31 2007

IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010-
312000-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....FORT MADISON...
MEMPHIS...KAHOKA
150 PM CDT SAT MAR 31 2007

...SEVERE WEATHER TO DEVELOP THIS AFTERNOON...

AN UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEM SPINNING ACROSS
WESTERN IOWA HAS ALREADY PRODUCED SEVERE WEATHER IN THE OMAHA
AREA. AND STRONG THUNDERSTORMS ARE CURRENTLY DEVELOPING IN NORTH
CENTRAL MISSOURI.

A TORNADO WATCH HAS JUST BEEN ISSUED WHICH COVERS EASTERN IOWA...
EXTERME NORTHEAST MISSOURI AND SOME ADJACENT PARTS OF EXTREME WESTERN
ILLINOIS. IF YOU ARE IN OR NEAR TO THE TORNADO WATCH AREA...BE
PREPARED FOR POTENTIAL SEVERE WEATHER. THESE ARE FAST MOVING STORMS
WHICH COULD APPROACH YOUR LOCATION QUICKLY.

WOLF
Special weather statement, Mar 31, 1:39 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT SAT MAR 31 2007

MOZ009-312045-
SCOTLAND-
INCLUDING THE CITY OF...MEMPHIS
239 PM CDT SAT MAR 31 2007

...STRONG HAIL-PRODUCING THUNDERSTORM MOVING INTO SCOTLAND COUNTY...

AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING ONE-HALF INCH SIZE HAIL HEADING
TOWARD SCOTLAND COUNTY. THE STORM WILL MOVE THROUGH THE COUNTY
BETWEEN 245 AND 315 PM.

A SECOND STRONG THUNDERSTORM WILL AFFECT THE DOWNING AND
KILWINNING AREAS THROUGH 3 PM.

HAIL AND LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS. IF
EITHER OF THESE STORMS INTENSIFY...BE PREPARED FOR A POSSIBLE
WARNING.

WOLF

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

19 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Keokuk

When
March 31, 1:50 PM CST to 1:55 PM CST
Where
Keokuk County, 0.52 mi E of Hedrick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.170, -92.310

Nickel size hail fell for 5 minutes.

Hail, Buchanan

When
March 31, 2:11 PM CST
Where
Buchanan County, 0.69 mi S of Brandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.310, -92.000

Spotter reported nickel to quarter size hail.

Thunderstorm Wind, Keokuk

When
March 31, 2:14 PM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -92.210

Mesonet measured 60 mph wind gust.

Thunderstorm Wind, Keokuk

When
March 31, 2:15 PM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -92.210

Spotter estimated 55 to 60 mph wind gusts.

Hail, Keokuk

When
March 31, 2:15 PM CST
Where
Keokuk County, Sigourney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -92.200

Spotter at Sigourney reported penny size hail.

Hail, Iowa

When
March 31, 2:35 PM CST
Where
Iowa County, 0.52 mi E of Millersburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.570, -92.160

Sheriffs department relayed report of quarter size hail.

Thunderstorm Wind, Iowa

When
March 31, 2:43 PM CST
Where
Iowa County, 0.86 mi S of Victor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.718, -92.300

Law enforcement reported a semi truck blown over on I80 at mile marker 205.

Hail, Iowa

When
March 31, 2:45 PM CST
Where
Iowa County, 0.86 mi NW of Ladora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.759, -92.192

Spotter estimated hail the size of quarters.

Hail, Iowa

When
March 31, 2:49 PM CST
Where
Iowa County, Marengo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.800, -92.070

A spotter reported hail the size of nickels.

Thunderstorm Wind, Iowa

When
March 31, 2:49 PM CST
Where
Iowa County, Marengo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -92.070

Spotter reported estimated 50 to 60 mph gusts.

Hail, Buchanan

When
March 31, 2:50 PM CST
Where
Buchanan County, 0.69 mi S of Brandon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.310, -92.000

A spotter reported penny size hail.

Hail, Benton

When
March 31, 2:58 PM CST
Where
Benton County, 1.24 mi NE of Blairstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.913, -92.083

Penny size hail was reported.

Hail, Benton

When
March 31, 3:03 PM CST
Where
Benton County, 0.69 mi N of Luzerne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.910, -92.180

A spotter reported quarter size hail.

Thunderstorm Wind, Henry

When
March 31, 3:05 PM CST
Where
Henry County, 1.48 mi SSE of Oakland Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.910, -91.609

Law enforcement reported a roof blown off a barn.

Hail, Washington

When
March 31, 3:10 PM CST
Where
Washington County, 1.56 mi E of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -91.670

Spotter estimated hail the size of quarters.

Thunderstorm Wind, Benton

When
March 31, 3:10 PM CST
Where
Benton County, 0.86 mi NE of Newhall
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.989, -91.968

A spotter reported winds estimated at 60 to 65 mph along Highway 30, just south of Newhall. A semi truck was also blown over.

Thunderstorm Wind, Benton

When
March 31, 3:14 PM CST
Where
Benton County, 1.24 mi NW of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.163, -92.167

Barn blown down.

Hail, Benton

When
March 31, 3:15 PM CST
Where
Benton County, Keystone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Penny size hail reported.

Thunderstorm Wind, Benton

When
March 31, 3:15 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Spotter estimated wind gusts to 60 mph.

Thunderstorm Wind, Benton

When
March 31, 3:16 PM CST
Where
Benton County, 1.48 mi S of Garrison
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.129, -92.150

Wind gusts to 50 to 60 mph.

Hail, Washington

When
March 31, 3:22 PM CST
Where
Washington County, 1.48 mi NNW of Ainsworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.300, -91.581

Hail measured the size of quarters.

Hail, Linn

When
March 31, 3:41 PM CST
Where
Linn County, 2.32 mi SSW of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.969, -91.667

Spotter measured hail the size of pennies to nickels.

Hail, Johnson

When
March 31, 3:45 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.661, -91.538

Spotter reported pea to penny size hail in downtown Iowa City.

Thunderstorm Wind, Buchanan

When
March 31, 3:45 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.480, -92.070

Fire department reported large barn damaged by straight line winds near Jesup.

Thunderstorm Wind, Buchanan

When
March 31, 3:50 PM CST
Where
Buchanan County, 0.69 mi N of Fairbank
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.640, -92.050

Large tree blown down across a highway.

Thunderstorm Wind, Des Moines

When
March 31, 4:05 PM CST
Where
Des Moines County, Burlington
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.820, -91.080

A spotter measured wind gusts to 60 mph.

Hail, Linn

When
March 31, 4:10 PM CST
Where
Linn County, 2.08 mi S of Mt Vernon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.890, -91.420

Law enforcement measured hail the size of pennies.

Hail, Delaware

When
March 31, 4:29 PM CST
Where
Delaware County, Earlville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -91.270

Spotter measured hail the size of nickels in Earlville.

Hail, Delaware

When
March 31, 4:29 PM CST
Where
Delaware County, 1.02 mi W of Earlville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -91.290

A spotter reported hail the size of nickels 1W Earlville.

Tornado, Delaware

When
March 31, 4:29 PM CST to 4:37 PM CST
Where
Delaware County, 5.4 mi N of Delaware to 6 mi E of Edgewood
Rating
EF1
Path length
7.85 mi
Path width
200 yd
Continued into
Clayton, Ia (ARX)
Property damage
$162,000
Reported by
NWS Storm Survey
Coordinates
42.548, -91.350

This tornado began 5.4 miles north of Delaware, in Delaware county, at about 429 pm CST, and crossed into Clayton county 6 miles east of Edgewood at approximately 437 pm CST. The tornado was rated EF1 (NWS storm survey team), moved north-northeast at 50 mph, and had a total path length of 10 miles and was 200 yards wide. The tornado struck eight farmsteads in Delaware county, producing mostly minor damage to outbuildings and trees. However, at a farm southeast of Greeley, EF1 damage occurred with winds estimated at 81 mph. A dairy barn collapsed, trapping two people that were milking cows under the debris. They were rescued unharmed, but 24 cows were killed. A two-car garage was completely blown off its foundation, but the house next to it had little damage. An eyewitness just southwest of this farmstead reported seeing rotation in the clouds as it descended and struck the dairy barn. Near the Delaware-Clayton county line, a narrow swath of considerable tree damage was noted, with debris carried up a hillside and spread across a road. Path length in Delaware county was more than 7 miles, and damage was estimated at $162,000.|

Thunderstorm Wind, Des Moines

When
March 31, 4:30 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.810, -91.119

Law enforcement reported about 12 power lines and 12 trees blown down.

Hail, Dubuque

When
March 31, 4:58 PM CST
Where
Dubuque County, Epworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.450, -90.930

Emergency manager measured hail the size of quarters.

Hail, Scott

When
March 31, 5:12 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.561, -90.597

A spotter reported nickel size hail at the intersection of I280 and Kimberly Road in Davenport.

Thunderstorm Wind, Clinton

When
March 31, 5:12 PM CST
Where
Clinton County, Dewitt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.820, -90.550

NWS employee in Dewitt estimated wind gusts to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20503, 20504, 20530, 20532, 20649, 20505, 20523, 20506, 20507, 20650, 20508, 20509, 20510, 20524, 20511, 20533, 20525, 20512, 20657, 20534, 20513, 20514, 20515, 20526, 20527, 20535, 20516, 20517, 20518, 20522, 20528, 20519, 20520, 20536.